Prolonged treatment with ddI (didanosine, Videx) is the sole factor significantly associated with the development of noncirrhotic portal hypertension in HIV-positive individuals, Swiss investigators report in the August 15th edition of Clinical Infectious Diseases.
The investigators recommend that “a high index of suspicion is needed in ddI-exposed patients with clinical signs of liver disease”.
Thanks to antiretroviral therapy, most HIV-positive individuals in countries such as the UK can expect to live a long and healthy life. However, liver disease is now an important cause of illness and death amongst people with HIV. Some of this can be attributed to co-infection with hepatitis B or hepatitis C virus, or drug and alcohol use. There is also concern that prolonged use of some anti-HIV drugs can involve a risk of liver toxicities.
A number of case reports and small studies have suggested that treatment with the nucleoside reverse transcriptase inhibitor (NRTI) ddI is associated with the development of a severe liver disease called noncirrhotic portal hypertension.
Swiss investigators had noticed a number of cases of this condition amongst HIV-positive patients. They therefore performed a retrospective case-controlled study to determine the risk factors associated with noncirrhotic portal hypertension.
The notes of patients for the period 2000 to 2007 were reviewed and this led to 15 individuals with this disease being identified. Each of these patients was matched with five controls.
Most of the cases were men (87%), and the median age at the time noncirrhotic portal hypertension was diagnosed was 52. All had experience of antiretroviral therapy, but four had interrupted therapy because of concerns about liver toxicity.
The median interval between diagnosis with HIV and diagnosis with noncirrhotic portal hypertension was 15 years. All had oesophageal varices (dilated veins in the lower oesophagus), and seven developed recurrent bleeding. Ascites (an accumulation of fluid in the abdominal cavity around the organs) developed in eight patients. Liver function was also mildly elevated in most of the patients.
Comparison of the demographic and HIV-related characteristics of the cases and controls showed that cases were older, had a lower CD4 cell count at the time of their HIV diagnosis, and higher liver function values.
The investigators then compared the two groups HIV treatment characteristics. This showed that cases had longer exposure to antiretroviral therapy (odds ratio [OR] per year of treatment, 1.31; 95% CI, 1.04-1.65), as well as a longer period of treatment with NRTIs (OR, 1.33; 95% CI, 1.06-1.66).
All cases had a history of treatment with ddI compared to 35% of controls (p
After adjustment for potentially confounding factors, the investigators found that the only factor with a highly significant association with the development of noncirrhotic portal hypertension was treatment with ddI. None of the other factors was significant once treatment with this drug was taken into account.
“In this nested case-control study, prolonged exposure to ddI was the only independent risk factor for noncirrhotic portal hypertension in HIV-infected patients”, comment the investigators.
Mitochondrial toxicity can be a side-effect of ddI, and the investigators suggest that this could be a possible explanation for their finding.
Although the investigators acknowledge that their study was limited by its small size and retrospective design, they nevertheless conclude that “ddI needs to be withdrawn” should a patient develop this liver disease.
Kovari H et al. Association of noncirrhotic portal hypertension in HIV-infected persons and antiretroviral therapy with didanosine: a nested case-control study. Clin Infect Dis 49: 626-35, 2009.